I AM NOT A DOCTOR/PSYACHIATRIST AT ALL NOR PRETEND TO BE ONE..OK... I am just a caring individual
There is a lot of misunderstanding over antidepressant addiction and whether antidepressants are really addictive or not. As many people have found it very difficult to get off any antidepressant.
In actual fact they are not chemically addictive in the same way that Cocaine or Heroin is. They do not cause a user to desire to take them for a 'rush'. However, there is no doubt that many people find it extremely difficult to stop any antidepressant once they have started on them. Not surprisingly, the larger the dose the harder it gets.
Over the past few years, antidepressants have easily been prescribed for depression, regardless of the severity of the depression and so regardless of whether they are really needed or not. Pshyachiatrists are reluctant to suggest, or not knowledgeable about, alternative therapies for depression. Given the side effects and the known problems with getting off these drugs.
Antidepressants can be useful for short term situations and, if needed, most of us would not be concerned about antidepressant addiction. Many of the problems may start when you try to get off this medication, which may then feel like an antidepressant addiction due to some nasty withdrawal effects.
There can be serious effects not only from taking antidepressants but also for stopping them suddenly.
If you are currently taking any antidepressant and want to stop, please consult your Pshyachiatrist and get help with tapering the dose. Ideally you should also have some support from a family member or friend.
Antidepressant addiction is not a real addiction. However the withdrawal effects are indeed real and can be very uncomfortable not to say fatal in some cases.
I hope I have helped you
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 15 Oct 2011 • 2 answers
Posted 21 Jan 2017 • 2 answers
Posted 28 May 2017 • 2 answers
Posted 12 Jun 2017 • 0 answers
Posted 17 Jan 2018 • 1 answer